Hail, Campbell
- When
- May 26, 2:26 PM MST
- Where
- Campbell County, 7.91 mi NW of Rockypoint
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.990, -105.200
A strong thunderstorm produced hail to penny size in far northeastern Campbell County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A strong thunderstorm produced hail to penny size in far northeastern Campbell County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 26, 12:23 PM MST, 2 hours 3 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 123 PM MDT Fri May 26 2023 .DISCUSSION...(This Evening Through Friday) Issued at 1250 PM MDT Fri May 26 2023 Water vapor shows upper ridge over the Upper Midwest with deep trof over the western CONUS, and broad southwest flow in-between. One short wave has been lifting north across central NE today, with more robust wave ejecting from the Four Corners region. At the surface, gusty south/southeast winds extend across much of the area, especially central SD, ahead of a surface boundary that extends from far northwest ND through southeastern MT. Mostly cloudy skies early this afternoon with temps generally in the 70s. MLCAPE is generally in the 1000-1500J/kg range across northeast WY and far western SD (to the south of the aforementioned boundary). Effective bulk shear is very weak, however. CAMs continue to suggest some northern Black Hills convection developing by mid afternoon near the convergence boundary (satellite imagery shows this just beginning), but this will likely have a hard time moving off of the hills. With limited shear, not expecting this activity to become too strong/severe. The better chance of widespread convection will be early to mid evening as broader lift arrives ahead of the ejecting Four Corners short wave. This activity looks to more linear as it spreads across northeast WY very early in the evening and far western SD mid to late evening. There could be some large hail/winds with this linear activity, with some chance for more isolated supercells to the north of the linear activity across northeast WY as shear increases slightly with approaching short wave. Timing of the activity is not particular favorable for widespread severe weather since it will be more into the evening hours and after peak insolation. Activity will gradually weaken as it lifts through western SD late evening and overnight. A similar set up is expected on Saturday, with an ejecting short wave arriving later in the day. However, the CAMs suggest a slightly earlier arrival time, which would more favorable for severe storms across northeast WY and far western SD if shear is strong enough. Activity Saturday afternoon may begin with more discreet cells before becoming linear in the early to mid evening time frame. Another short wave arrives Sunday, so the daily chance for storms, mainly in the afternoon and evening, will continue. The better chance for potential strong to severe storms looks to shift a little further east across western and central SD. Unsettled southwest to zonal flow looks to persist through much of next week with mean troffing over the western CONUS. This should lead to a nearly daily chance for storms along with temps generally above average. && .AVIATION...(For the 18Z TAFS Through 18Z Saturday) Issued At 1052 AM MDT Fri May 26 2023 MVFR cigs over western SD will improve to VFR through the early afternoon. Thunderstorms will develop across northeastern WY and far western SD late this afternoon/early this evening, some of which could produce wind gusts near 50 kts and hail around the size of quarters. Brief MVFR/IFR conditions can be expected near stronger storms. Thunderstorms will move across western SD this evening, dissipating overnight. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Johnson AVIATION...Wong
Hazardous Weather Outlook National Weather Service Rapid City SD 543 AM MDT Fri May 26 2023 SDZ001-002-012>014-030>032-042>044-046-047-049-073-271145- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Custer Co Plains-Pennington Co Plains-Haakon-Oglala Lakota- Jackson-Bennett-Mellette-Todd-Tripp-Southern Meade Co Plains- 543 AM MDT Fri May 26 2023 /643 AM CDT Fri May 26 2023/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are expected this evening, but severe thunderstorms are not expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Daily chances for thunderstorms will continue through the Memorial Day weekend. Strong thunderstorms will be possible Saturday, especially across northwestern South Dakota. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024>029-041-072-074-WYZ054>058-071-271145- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Fall River-Sturgis/Piedmont Foot Hills-Hermosa Foot Hills- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 543 AM MDT Fri May 26 2023 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms today, meaning that scattered severe storms are possible. The primary hazard will be damaging winds, but large hail, flash flooding, and tornadoes will also be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Daily chances for thunderstorms will continue through the Memorial Day weekend. Strong to severe thunderstorms will be possible Saturday, especially across northeastern Wyoming and far western South Dakota. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
143 PM MDT FRI MAY 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 9 WSW COLONY 44.82N 104.34W
05/26/2023 E3.00 INCH CROOK WY PUBLIC
0800 AM HEAVY RAIN 8 SSW COLONY 44.77N 104.24W
05/26/2023 E1.50 INCH CROOK WY PUBLIC
0800 AM HEAVY RAIN 8 N ALVA 44.81N 104.44W
05/26/2023 M1.75 INCH CROOK WY PUBLIC
0800 AM HEAVY RAIN 8 NNE ALVA 44.81N 104.39W
05/26/2023 M2.70 INCH CROOK WY PUBLIC
0800 AM HEAVY RAIN 9 NNE ALVA 44.82N 104.37W
05/26/2023 E3.00 INCH CROOK WY PUBLIC
0800 AM HEAVY RAIN 1 NE ECHETA 44.46N 105.84W
05/26/2023 M1.25 INCH CAMPBELL WY MESONET
24-HOUR RAINFALL.
&&
SMITHThe Rapid City radar (KUDX), 211 km away, was scanning. The volume nearest the first event began at 21:24 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092443.